Prograf and Advagraf Mix-up
ISMP Canada received a report of a medication incident in which Advagraf (an extended-release formulation of tacrolimus for oral administration) was dispensed to a patient instead of the intended Prograf (an immediate-release oral formulation of the same drug). Recent reports from the United Kingdom1,2 and Europe3,4 have documented mix-ups between Prograf and Advagraf and have outlined concerns about the outcomes of such incidents. According to these warnings, mix-ups between Prograf and Advagraf have led to serious harm, including cases of biopsy-confirmed acute rejection of transplanted organs and toxic effects due to overexposure. Although this incident occurred in a community pharmacy, it is an important alert for hospital pharmacists about the potential for serious patient harm if these drugs are mistakenly interchanged.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.